Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 45, NWS Honolulu, HI

September 30, 2021

NWS Honolulu, HI issued this small craft advisory at Sep 30, 2021, 3:46 AM HST. It took effect at Sep 30, 2021, 12:00 PM HST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2021, 3:46 AM HST (13:46 UTC)
In effect from
Sep 30, 2021, 12:00 PM HST
Expired
Oct 2, 2021, 3:00 AM HST
In force
39 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

414 
WHHW70 PHFO 301346
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
346 AM HST Thu Sep 30 2021

PHZ119>121-123-124-010300-
/O.NEW.PHFO.SC.Y.0045.210930T2200Z-211002T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
346 AM HST Thu Sep 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST
FRIDAY...

* WHAT...East winds to 25 kt except north to 25 kt in Maalaea Bay. 
  
* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...From noon today to 6 PM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
4 follow-up statements
039 
WHHW70 PHFO 010137
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Thu Sep 30 2021

PHZ119>121-123-124-011445-
/O.CON.PHFO.SC.Y.0045.000000T0000Z-211002T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
337 PM HST Thu Sep 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds to 25 kt except north to 25 kt in Maalaea 
  Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Through 6 PM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
405 
WHHW70 PHFO 011300
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Fri Oct 1 2021

PHZ119>121-123-124-020200-
/O.EXT.PHFO.SC.Y.0045.000000T0000Z-211002T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
300 AM HST Fri Oct 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds up to 25 kt except north to 25 kt in Maalaea 
  Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
480 
WHHW70 PHFO 020122
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
322 PM HST Fri Oct 1 2021

PHZ119>121-123-124-021430-
/O.CON.PHFO.SC.Y.0045.000000T0000Z-211002T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
322 PM HST Fri Oct 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
SATURDAY...

* WHAT...East winds up to 25 kt except north to 25 kt in Maalaea 
  Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
689 
WHHW70 PHFO 021300
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Sat Oct 2 2021

PHZ119>121-123-124-021400-
/O.CAN.PHFO.SC.Y.0045.000000T0000Z-211002T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
300 AM HST Sat Oct 2 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have dropped below advisory thresholds, therefore the Small
Craft Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Sep 30, 3:42 AM HST, 4 minutes earlier.

Area forecast discussion, Sep 30, 3:42 AM HST, 4 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
342 AM HST Thu Sep 30 2021

.SYNOPSIS...
Moderate to locally breezy trade winds will continue through the
weekend as high pressure holds north of the state. A plume of
moisture will bring showery conditions over windward Big Island
today with scattered clouds and showers elsewhere across the
state. A disturbance aloft may enhance rainfall over some areas
this weekend.

&&

.DISCUSSION...
A ridge of high pressure far north of the state will continue to
produce moderate to locally breezy trade winds through the
weekend. Passing clouds and showers will continue to ride in with
the trade winds and will produce some light to moderate rainfall
over windward and mauka areas over the smaller islands. Over on
the Big Island and east Maui, satellite imagery is showing a
plume of moisture moving in from the east this morning. Showery
conditions are expected today and we could see a few thunderstorms
pop up during the afternoon over the Big Island slopes. This
mornings sounding from Hilo shows a weakened inversion with an
increase of low level moisture. Showers should be generally on
the decrease by this evening for the Big Island. Friday looks to
be a fairly typical trade wind day with some passing showers
across the state.

Some enhancement in shower activity is possible for the weekend,
mainly for the western end of the state. An upper level low is
expected to approach the state from the north and will likely
stall about 200 miles north of Kauai or Oahu. The upper low will
be close enough to destabilize the atmosphere over the western
end of the state and produce brief heavy showers within any
pocket of moisture moving with the trade winds. Also, the high
terrain on the Big Island will experience higher rainfall chances,
mainly during afternoon hours. The disturbance aloft will weaken
on Monday and Tuesday, bringing back stable conditions. Stay tuned
as the forecast for the weekend can evolve due to the erratic
nature of upper level lows.

Also we did issue a Special Weather Statement (SPSHFO) yesterday
evening due to several pilots reporting areas of volcanic glass
or Pele's hair near the Halemaumau summit. This morning's
sounding from Hilo shows a weakened inversion at around 10000
feet. An upper level disturbance slowly approaching the area will
continue to keep a somewhat unstable atmosphere through the
weekend. This could possibly allow volcanic emissions to travel
elsewhere across the Big Island depending on the strength of the
volcanic emission. Winds will generally be out of the south or
southwest as you get above 10,000 feet and out of the east to
northeast below 10,000 feet.

&&

.AVIATION...
High pressure north of the state will keep moderate trade winds
in place during the next 24 hours. MVFR cigs/vsbys will remain
common in showers over most windward areas through mid morning.
An area of enhanced moisture could keep reduced cigs/vsbys in
place over windward sections of Maui and the Big Island through
much of the day. Meanwhile, windward sections of Kauai and Oahu
should see improvement by late this morning, and leeward sections
of all islands should see prevailing VFR conditions during the
next 24 hours.

An unstable airmass over the Big Island could allow for the
development of a thunderstorm or two over the Big Island slopes
this afternoon.

AIRMET Sierra is now in effect for mountain obscuration across
windward sections of Kauai, Oahu, Molokai, Maui and the Big
Island. This AIRMET will likely remain in place through mid
morning, and possibly though much of the day over windward
sections of Maui and the Big Island.

&&

.MARINE...
Surface high pressure positioned far northeast of the state is
weakening as it shifts further east toward the U.S. West Coast.
A new, slightly stronger high building in north of the region
today will subtly tighten the pressure gradient down across the
area. This will produce moderate to locally strong trade winds the
next couple of days. A Small Craft Advisory (SCA) has been issued
for those typically windier waters surrounding Maui County and
south of Big Island starting at noon today and continuing through
Friday afternoon. This SCA may need to be extended into Friday
evening or early Saturday morning.

A couple of late week into early next week small, short to medium
period north northwest swells will come through beginning tonight
into Friday, as well as Sunday into Monday, that will maintain
low end north and west facing shore surf. A small, long period
west northwest swell being generated by Northwest Pacific Typhoon
Mindulle may reach the islands by Tuesday of next week. A small,
medium to long period south southwest swell will arrive by tonight
and peak Friday. This swell will keep south surf from going
completely flat during the remainder of the week. Choppy wind wave
surf along most eastern exposures will remain small the next
couple of days. A more late week persistent, stronger trade fetch
upstream of the islands may increase weekend east facing shore
surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory from noon today to 6 PM HST Friday for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Kino
AVIATION...Jelsema
MARINE...Blood

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.